Digestive Disorders / Gastroenterology Expert Forum
Post-cholecystectomy syndrome?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Post-cholecystectomy syndrome?

After 5 months of right upper quadrant pain and adbominal bloating, I had 14 small gallstones and a rather inflammed and scarred gallbladder removed in October 2003 by Laparoscopic cholecystectomy. At the time of surgery I was on a low fat diet which assisted in controlling the pain and attacks.  I felt much better after surgery until two months later when I started reintroducing meats and fats back into my diet.

The right upper quadrant pain then started again.  I also experienced a new sympton; adominal (abdominal) cramps and loose stools. Whilst these complications are more strongly linked to fatty foods; the right upper quadrant pain also occurs in the absence of fatty foods, but not as strongly.

My consultant put me on cholestyramine to assist in the absoption of bile salts which stopped the cramps and diarrhea.  However, I am still experiencing occassional right upper quadrant discomfort but much better than before. My consultant has suggested I stop the cholestryramine as I may have been simply suffering some form of gastroenteritis (for 2 months and only on fatty foods?). He finds it difficult to beleive my gallbladdder was functioning properly prior to surgery since it was so chronically inflammed and full of stones.  I was advised that my blood tests came back normal. We agreed that we would review the situation in 1 months time before undertaking any further tests.

However 2 days after stopping the cholestyramine, the intense cramping recommenced and I started taking the cholestyramine again.  The cramps have now stopped.  I am still experiencing some upper quadrant pain but not severe.

Questions please;

1. During surgery the surgeon was unable to perform an on-table cholangiogram because the cystic duct was tiny and the internal calibre smaller than that of the cholangiogram catheter.  Is there any significance in this?

2. On looking at my blood tests (CBC, ESR, TWP, CRP, FT3, TSH, AEND, AGLI, RID) my sodium level was raised at 149 (normal range 137-145).  Is there any significance in this?

3. What is the likely cause of these symptons and what would you recommend I do/tests to resolve them?  Or will the right upper quadrant pain resolve itself in time and best to be left alone.

4. Will I always have to take cholestyramine and are there any alternatives.

5. Would you recommend that I remain on a low fat vegetarian/fish diet?

Any help you can give would be gratefully appreciated.
Related Discussions
233190_tn?1278553401
To answer your questions:
1) I cannot comment as to whether a small caliber cystic duct can cause the discomfort as I am not a surgeon.  Perhaps our surgical colleague who is on the board can comment on this.

2) A mild elevated sodium level of 149 suggests water depletion.  It is only mildly elevated, and if it continues to be elevated, I would suggest increasing water intake and while monitoring the sodium level serially.  It should not be causing your symptoms.

3) I would suggest repeating the ultrasound to ensure there is no biliary duct damage from the surgery.  I would also consider an evaluate of the Sphincter of Oddi.  This can be done via a fatty meal ultrasound or an ERCP with Sphincter of Oddi manometry (which is the definitive test).

4) It is possible that cholestyramine may be needed on a chronic basis if it continues to help the symptoms you are experiencing.

5) I would continue on the low fat diet if it continues to help your symptoms.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank